Alabama, 2017

Flash Flooding and Heavy Rain in Alabama, December 20, 2017

December 20, 2017 · NWS HUN · 7 events in 2 counties and zones

Heavy rain occurred during the early morning hours of the 20th. Rainfall amounts of over 2 inches fell over much of north Alabama, with a narrower band of 3-5 inch rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Heavy rain occurred during the early morning hours of the 20th. Rainfall amounts of over 2 inches fell over much of north Alabama, with a narrower band of 3-5 inch rainfall. Within this band, runoff resulted in flash flooding in Morgan County. In one case, up to six vehicles had to be rescued from flood waters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 20, 5:41 AM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Dec 20, 5:41 AM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
541 AM CST Wed Dec 20 2017

.UPDATE...
For 12Z TAFS.

&&

.NEAR TERM...(Today)
Issued at 513 AM CST Wed Dec 20 2017

Latest water vapor imagery shows the axis of an upper level
shortwave just west of the Lower Mississippi Valley, with near zonal
flow across the forecast area. At the surface an area of low pressure
was centered over the ArkLaTex region, with a quasi- stationary warm
front extending eastward and a weak cold front extending southward.
The warm front was located just south of the forecast area, and area
radars continue to show a fairly large area of moderate to heavy
rainfall north of this boundary. Precip estimates up to 2 inches have
been observed over the last few hours across northern Mississippi,
with this translating eastward across northern Alabama and southern
middle Tennessee. Through the remainder of the overnight period,
expect this activity to continue to push eastward across the TN
Valley. An additional 1 to 2 inches of rainfall is possible through
sunrise as pockets of heavier rain propagate over the same areas.

The shortwave will slowly eject east-northeast through the day and
generally weaken as it moves into the TN Valley. Meanwhile, the
surface low is expected to move into the Mid South region late this
morning, shifting the warm front further north. Just how far north
this front goes will determine the rainfall amounts through the
daylight hours, as the heavier precip remains to the north. Forecast
models are in generally good agreement that the warm front will reach
to at least the TN River later this morning, before stalling once
again. At the same time, the weak cold front will advance eastward
and move through the TN Valley during the late morning and early
afternoon hours. Uncertainty is somewhat high as to the amount of
rainfall expected after 12Z, with most guidance showing at least a
brief break in the widespread precip, when the warm front lifts north
and before the cold front swings through. However, it's likely that
at least an additional inch of rainfall is possible after sunrise
making the storm total precip amounts through the day approaching 3
inches.

Another area of uncertainty is the potential for strong to severe
thunderstorms through the next 10 to 12 hours. Once again, this will
all depend on how far north the warm front lifts. Based on the above
noted northward progression, the southern portion of the forecast
area will become situated in the warm sector by sunrise, with
dewpoints approaching 60 degrees. Meanwhile, the low level jet will
move through the TN Valley as the shortwave advances eastward. There
will be a brief period when 0-6 km bulk shear approaches 80 kts and
0-1 km shear reaches around 20 kts. If the area is able to tap into
some better instability, this will pose a threat for a few organized
thunderstorms to develop. Based on the orientation of the shear,
bowing segments are possible, with a low end threat for a weak
tornado. The caveat, of course, will be how much instability will be
in place. As dewpoints inch upwards with the northward movement of
the warm front, temperatures will be able to climb as well. This may
give us some marginal instability. However, weak low and mid level
lapse rates, along with a weak low level inversion will limit the
instability. This may be somewhat of a moot point as the lift
associated with the front may be enough to overcome the limited
instability. Once again, the higher threat will be along and south of
the TN River during the mid to late morning hours.

The window for locally heavy rainfall and the threat for severe
storms will be fairly short-lived as the cold front moves through
during the late morning through early afternoon hours. Meanwhile, the
shortwave will move across the region during the afternoon hours,
with enough lift and lingering moisture to keep light showers across
the area. This activity will come to an end from west to east by the
late afternoon hours, as the shortwave exists the area. Temperatures
today will be fairly mild, though unseasonably warm, with highs
expected to top out in the mid 60s.

.SHORT TERM...(Tonight through Friday)
Issued at 513 AM CST Wed Dec 20 2017

Zonal flow will take hold of the weather pattern tonight, with weak
flow at the surface. Skies will be slow to clear given lingering
moisture with the lack of any airmass change. Given the cloudy
conditions, lows will be on the mild side, with temps only cooling
into the upper 40s. Fog will also be possible across portions of the
area given the moist conditions at the surface and generally calm
winds. Flow aloft will become more southwesterly during the day
Thursday, as surface flow veers back to the south. This will begin
the influx of moisture once again, not that the area saw much drying.
Skies may briefly clear during the afternoon and allow for temps to
warm into the lower 60s.

Southwest flow will strengthen aloft Thursday night as the
subtropical ridge builds northward over Florida and a strong upper
trough ejects east of the Rockies. Surface cyclogensis is expected to
occur over the western Plains, with a cold front trailing southward.
This system will slowly make its way eastward through the overnight
hours on Thursday, and generally stall to our northeast by daybreak
on Friday. An abundance of moisture will be in place, with PWs
approaching 1.4 inches. Several shortwaves will eject from the long
wave trough to our south and move around the northern periphery of
the ridge. As these waves move through the region, rain chances will
increase, with scattered showers possible just before daybreak
Friday. Rain chances will increase through the day, with the highest
chances north of the TN River, closer to the stalled cold front.
Isolated thunderstorms will be possible during the day as instability
increases slightly. Can't rule out a strong thunderstorm during the
afternoon hours, though organized thunderstorms do not appear likely
at this point as the main forcing remains to our north and west.
Temps Thursday night and Friday will be similar to those observed on
the days prior, with lows in the upper 40s and highs in the lower to
mid 60s.

.LONG TERM...(Friday night through Tuesday)
Issued at 513 AM CST Wed Dec 20 2017

Deep-layer southwesterly flow is expected to strengthen across the
forecast area on Friday night, as the region will remain situated
between a mid-level high over the FL Straits and an amplifying
longwave trough extending from central Canada southwestward into the
northern Rockies. A preceding vorticity maxima is expected to eject
east-northeastward across the southern Plains/Ozarks and weaken
considerably as it accelerates into the northern mid-Atlantic region
on Saturday. A rather weak surface wave related to this feature is
forecast to lift northeastward from western TN into western PA by 12Z
Saturday, with the cold front attached to this low forecast to push
across the CWFA Saturday morning/early afternoon. At least scattered
convection will likely be ongoing across the region Friday evening in
the moist southerly flow regime of the warm sector, but the greatest
concentration of showers/storms should occur after Midnight as the
cold front enters the region from the northwest. Based on recent
guidance from the GFS/ECMWF, this activity will likely continue on
Saturday morning before ending from NW-to-SE during the afternoon as
the cold front drifts southeastward. Although wind shear will be more
than adequate for organized/severe thunderstorms, poor mid-level
lapse rates will likely limit instability in spite of dewpoints in
the lower 60s. This, combined with fairly weak large scale forcing
for ascent, raises concern about the overall threat for severe
weather, but we will continue to mention the possibility of a few
strong storms in the HWO.

Southwest flow aloft will continue in the wake of the cold front from
Saturday night-Sunday night, as another strong shortwave trough digs
southeastward from the Great Basin and into the central Plains
resulting in further amplification of the central North American
longwave trough. This should maintain a fair coverage of low stratus
clouds at least through Sunday morning, but aside from a low chance
of lingering postfrontal rainfall across the southeastern counties
the majority of the region will remain void of precipitation as
forecast soundings indicate rapid drying of the mid-levels. That
said, guidance does suggest that deep-layer UVMs will strengthen
substantially as aforementioned shortwave trough begins to shift
northeastward into the lower OH Valley Sunday afternoon and this may
lead to a few light showers or snow flurries (for locations north of
the TN River). Synoptic scale ascent will likely remain rather strong
Sunday evening as the wave advances northeastward into the central
Appalachians, with a few light snow showers or flurries possible for
the entire region. In spite of the expected degree of atmospheric
lift, very dry air will preclude anything higher than a 20 POP for
this event, with no accumulation of snow anticipated at this time.
The period from Monday-Tuesday will be dry in the wake of a stronger
arctic front forecast to sweep across the region on Christmas
morning. Temps will be much colder, with highs in the l/m 40s and
lows in the mid 20s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 541 AM CST Wed Dec 20 2017

Bit of an uncertain forecast through the next 24 hours at the KMSL
and KHSV terminals. An upper level disturbance will swing through
this afternoon, pushing a weak frontal boundary across the area. Low
level moisture will remain fairly high, with light to moderate rain
continuing through the afternoon. While there may be an isolated
thunderstorm, coverage is too low to leave mention in the TAF. Clouds
will generally remain below 3000 feet through the period, though some
periodic improvements are possible. At this point, it appears that
cigs ~1500 feet will hang around through 00Z and then lower cigs
~1000 feet will move in after 00Z. Lower cigs are possible but
confidence is low. Visibilities will remain between 3 and 4SM
through 09Z and then drop to around 2SM for the remainder of the
period.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch until noon CST today for ALZ001>010-016.

TN...Flash Flood Watch until noon CST today for TNZ076-096-097.

&&

NEAR TERM...73
SHORT TERM...73
LONG TERM...70/DD
AVIATION...73

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Dec 20, 5:40 AM CST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
540 AM CST Wed Dec 20 2017

ALZ001>010-016-TNZ076-096-097-211130-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
540 AM CST Wed Dec 20 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Widespread rain and a few embedded thunderstorms will continue this
morning as a storm system approaches the outlook area from the
southwest. A few strong to marginally severe storms will be possible,
especially south of the Tennessee River. Damaging wind gusts up to
60 mph and brief tornadoes will be the main threats with this
activity. Otherwise, locally heavy rainfall will be possible for the
entire region and a Flash Flood watch remains in effect until Noon
CST.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Another storm system will impact the region late this week, with a
slight chance of thunderstorms beginning on Friday afternoon. The
coverage of storms will be greatest on Friday night and Saturday
morning, but should diminish by early afternoon. A few strong storms
may occur during this period, with locally heavy rainfall possible
as well.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

70/DD

The radar

The Northeast Alabama radar (KHTX), 69 km away, was scanning. The volume nearest the first event began at 12:57 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Dekalb

When
December 20, 7:00 AM CST to 1:00 PM CST
Where
Dekalb County, 0.57 mi W of Skirum
Reported by
CoCoRaHS
Coordinates
34.320, -85.980

Heavy rain reported in Skirum.

Flash Flood, Morgan

When
December 20, 7:01 AM CST to 12:00 PM CST
Where
Morgan County, 2.93 mi ESE of Massey to 2.25 mi SE of Massey
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.360, -86.970

Flash flooding with at least 6 inches of swift moving water on Barkley Bridge Road along Mack Creek.

Flash Flood, Morgan

When
December 20, 7:01 AM CST to 12:00 PM CST
Where
Morgan County, 0.69 mi N of Massey to 1.23 mi N of Massey
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.380, -87.020

Flash flooding reported on New Cut Road at Herrin Creek. Water rescues underway with up to 6 vehicles trapped. 3 feet of swift flood waters reported.

Flash Flood, Morgan

When
December 20, 7:01 AM CST to 12:00 PM CST
Where
Morgan County, 1.33 mi ENE of Danville to 1.81 mi NE of Danville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.430, -87.060

Flash flooding was reported along Craze Road along Johnson Chapel Creek. Road remains impassable and flooded as of 935am.

Flash Flood, Morgan

When
December 20, 7:01 AM CST to 12:00 PM CST
Where
Morgan County, 1.38 mi N of Danville to 1.72 mi NNW of Danville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.440, -87.080

Flash flooding reported on North Johnson Chapel Road at Johnson Chapel Creek. At least 6-12 inches of swift moving water over the road. Flash flooding continues as of 9am.

Flash Flood, Morgan

When
December 20, 7:01 AM CST to 12:00 PM CST
Where
Morgan County, 1.49 mi SSW of Somerville to 1.15 mi W of Furney Xrds
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.450, -86.810

Flash flooding was reported along Hobb Ward Road. Despite some receding since 7am, still well over 6 inches of swift moving water still reported as of 910am.

Flash Flood, Morgan

When
December 20, 7:01 AM CST to 12:00 PM CST
Where
Morgan County, 0.57 mi W of Somerville to 0.08 mi SW of Somerville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.470, -86.810

Flash flooding was reported along Barnett Chapel Road and Black Road along Gill Creek. Although receded since 7am, still well over 6 inches of swift moving water reported as of 910am.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 729016, 729002, 729003, 729007, 729010, 729014, 729015.